Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 136, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 30, 2002, 5:56 PM CDT for Holt County, Nebraska. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 5:56 PM CDT (22:56 UTC)
- Expired
- Jul 30, 2002, 6:45 PM CDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Holt County, NE
The radar
The North Platte radar (KLNX), 181 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:17 PM CDT | Hail 1.75 | Ewing, NE | Hail ranged from nickel to golfball size. |
| Jul 30, 6:22 PM CDT | Hail 1 | Clearwater, NE | |
| Jul 30, 6:39 PM CDT | Thunderstorm Wind 50 E | Clearwater, NE | A storm spotter estimated thunderstorm wind gusts of around 60 mph. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1420 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 2219 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
327 WUUS53 KLBF 302256 SVRLBF NEC089-302345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 556 PM CDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 645 PM CDT... * AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 6 MILES SOUTH OF EWING...OR ABOUT 20 MILES NORTHWEST OF ELGIN...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER FARM AND RANGELANDS OF EXTREME SOUTHEASTERN HOLT COUNTY EAST OF HIGHWAY 281 AND ALONG AND SOUTH OF HIGHWAY 20. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4246 9853 4210 9858 4209 9818 4238 9830
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:15 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 30, 2:15 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
215 PM CDT TUE JUL 30 2002
...FORECAST PROBLEM TODAY IS THE CHANCES OF THUNDERSTORMS TONIGHT IN
THE EASTERN FORECAST AREA AND AFTER MID-WEEK...
...18Z SYNOPSIS...
SURFACE ANALYSIS INDICATED A FRONT ACROSS SOUTH DAKOTA AND A
DEWPOINT BOUNDARY FROM VALENTINE TO IMPERIAL. SURFACE BASED LIFTED
INDEX WAS -2C TO -10C FROM WEST TO EAST. THE 6.7U IMAGERY AND WIND
PROFILERS SHOWED WESTERLY FLOW ALOFT AND PROMINENT LARGE VORTICES
OVER THE PACIFIC OFF THE COAST OF CALIFORNIA AND OVER THE GULF OF
CALIFORNIA.
...MODELS...
THIS MORNINGS GLOBAL AND ETA ARE VERY CLOSE IN THEIR
RESOLUTION OF SURFACE AND UPPER LEVEL FEATURES AND, THIS MORNINGS
GLOBAL PRETTY MUCH AGREES WITH LAST NIGHTS THROUGH SATURDAY
EVENING. SO, FOR THE FIRST FOUR DAYS, I WILL USE THE ETA AND THE
AVN GLOBAL AND BLEND IT TO THE MRF GLOBAL FROM LAST NIGHT.
I HAVE MODERATE CONFIDENCE IN 30/00Z GLOBAL SOLUTION THROUGH
AT LEAST FRIDAY. THE GLOBAL MODEL PSU ENSEMBLES FROM LAST NIGHTS RUN
SHOW LITTLE VARIABILITY THROUGH DAY5 WITH THE UPPER LEVEL HEIGHTS OR
THE MSL PRESSURES. ALSO, THE ECMWF LENDS SUPPORT TO THE 30/00Z GLOBAL
SOLUTION. BEYOND FRIDAY, THE MRF GLOBAL THE UPPER LEVEL HIGH
BUILDING UP AGAIN AT THE BEGINNING OF NEXT WEEK. SINCE THIS HAS BEEN
THE PATTERN THROUGH MOST OF THE SEASON, I HAVE NO REASON TO DISPUTE
IT NOW.
...FORECAST...
THE ETA GRID TEMPERATURES FOR WEDNESDAY INDICATE HIGHS RANGING
FROM 96 IN THE NORTHWEST FORECAST AREA TO 108 IN THE NORTHEAST. THAT
LOOKS REASONABLE WITH THE FRONT NOT PUSHING COMPLETELY THROUGH THE
FORECAST AREA UNTIL LATE AFTERNOON. THE GRID TEMPERATURES FOR
THURSDAY AND BEYOND SEEMED TO BE TOO LOW FOR THE SEASON, THOUGH
CLOUDINESS AND PRECIPITATION WILL HOLD THEM DOWN THURSDAY AND
FRIDAY.
THE ETA SHOWS INSTABILITY IN THE EASTERN HALF OF NEBRASKA THIS
EVENING ALONG WITH LOW LEVEL CONVERGENCE AND WARM ADVECTION. THIS
WOULD GIVE A CHANCE OF THUNDERSTORMS FROM VALENTINE AND NORTH PLATTE
AND EAST. HOWEVER, THE CONDENSATION PRESSURE DEFICITS ARE 100-200MB
WEST OF ONL-EAR AT 700MB AND 200-250MB AT 850MB. SO, CHANCES OF
MEASURABLE PRECIPITATION ARE REALLY VERY SMALL. SO, I WILL KEEP PUT
ISOLATED THUNDERSTORMS IN THE NORTHEAST FOUR COUNTIES OF OUR FORECAST
AREA AND LEAVE THE MENTION OUT OF THE REST OF THE AREA. I MAY NEED TO
MAKE SOME LAST MINUTE ADJUSTMENTS BASED ON RADAR AND SATELLITE.
A FRONT MOVES INTO SOUTHERN NEBRASKA WEDNESDAY EVENING AND
WILL GENERATE PLENTY OF LIFT WITH LOW LEVEL CONVERGENCE AND WARM
ADVECTION AND ELEVATED 2D-FRONTOGENESIS AND 700-500MB DCVA
(DIFFERENTIAL CYCLONIC VORTICITY ADVECTION). HOWEVER, WITH
CONDENSATION DEFICITS OF 200-300MB AT 925MB AND 850MB AND 100-200MB
AT 700MB, MEASURABLE PRECIPITATION IS REALLY UNLIKELY THROUGH
THURSDAY AFTERNOON. THE FRONT BECOMES STATIONARY IN SOUTHERN
NEBRASKA AND NORTHERN KANSAS. THEN, THE MOISTURE FIELDS BECOME MORE
FAVORABLE THURSDAY NIGHT AND FRIDAY. THE MOISTURE AND FORCING SHOWS
THIS SITUATION CONTINUING INTO SATURDAY NIGHT. CONSIDERING THE
DROUGHT SITUATION, I AM A LITTLE RELUCTANT TO INTRODUCE THE CHANCES
OF THUNDERSTORMS FOR SATURDAY. AT THIS TIME IM CONSIDERING A
COMPROMISE BETWEEN THE NEW GLOBAL AND THE EXISTING FORECAST AND I
WILL NOT GO HIGHER THAN A SLIGHT CHANCE SATURDAY AND/OR SATURDAY
NIGHT. FOR SUNDAY, MONDAY, AND TUESDAY, I WILL KEEP THE FORECAST
DRY.
.LBF...NONE
SPRINGERIn the hours before
Local storm report, Jul 30, 4:22 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
422 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM 3 S ATKINSON NE 1.00 INCH HAIL
07/30/02 HOLT
IZZILocal storm report, Jul 30, 5:01 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
501 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 5 ESE ATKINSON NE 1.00 INCH HAIL
07/30/02 HOLT
0435 PM 9 NNE ONEILL NE 1.75 INCH HAIL
07/30/02 HOLT
0450 PM 7 W INMAN NE 1.75 INCH HAIL
07/30/02 HOLT
IZZILocal storm report, Jul 30, 5:20 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
520 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 4 S ONEILL NE 1.25 INCH HAIL
07/30/02 HOLT
0515 PM 4 S ONEILL NE 60 MPH TSTORM WIND
07/30/02 HOLT
IZZINearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.